Oklahoma, 2022

Tornadoes and Flash Flood in Oklahoma, December 13, 2022

December 13, 2022 · NWS OUN · 12 events in 10 counties and zones

Storms moved through Oklahoma late in the evening of December 12th and into the early morning hours of the 13th, producing isolated severe weather including a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms moved through Oklahoma late in the evening of December 12th and into the early morning hours of the 13th, producing isolated severe weather including a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 12, 11:20 PM CST, 53 minutes earlier.

Area forecast discussion, Dec 12, 11:20 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1120 PM CST Mon Dec 12 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 139 PM CST Mon Dec 12 2022

Main impact in the short term will be the potential for strong to
severe storms overnight into early tomorrow morning. Overall
thinking remains very much in line with the mid shift (see previous
AFD for an excellent analysis of the main threat areas).

Broadly speaking we've got the ingredients in place for a severe
favorable environment. As can be seen from the fog and stratus,
we've got an abundance of low (as well as mid) level moisture in
place. An deep low will be approaching Colorado this evening,
providing upper level support as well as strong upper level flow.
Low level jet will get going tonight providing decent low level
flow. And a Pacific front will move into western Oklahoma providing
the focal point for storm initiation. The one complicating factor
will be the potential for near surface stability (keeping storms
elevated).

Storms will initiate along the western Oklahoma / eastern panhandle
border ahead of the approaching front between 10pm and midnight.
While there's still some disagreement in surface based CIN among
models, the higher res models tend to show an area of reduced CIN,
suggesting these initial (discrete) storms will be surface based.
Primary threat is expected to be damaging winds. Instability (SBCAPE
~800 joules) may support some marginally severe hail. A low tornado
threat will be present as well.

As storms move eastward, expect them to congeal into a line. For the
northern two-thirds of Oklahoma, storms will be entering a very
unfavorable environment as surface based CAPE falls to almost
nothing. Some modest MUCAPE may continue to support some elevated
storms, but the severe risk will be marginal.

More concerning will be storms moving along the Red River. Surface
base CAPE stays up along this corridor (likely due to the continued
moisture advection). This will allow for a continued QLCS / damaging
wind threat.

Storms are expected to cross the I-35 corridor around daybreak, then
move off into eastern Oklahoma around mid morning, giving way to
clear skies.

South winds will stay gusty through the night, becoming gusty
southwest to west winds after frontal passage. With some decent
850mb westerly flow, we could see some enhancement from downslope
flow / mixing in western Oklahoma as well.

Day

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 139 PM CST Mon Dec 12 2022

A second colder front will arrive Tuesday night, ushering in a
period of cold and dry weather. The upper low that is bringing
Monday night's storms will meander toward the Great Lakes region,
throwing a series of cold, dry waves at us through the end of the
week. High temperatures will mainly be in the 30s and 40s.

This upper level system is forecast to start moving off over the
weekend.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Mon Dec 12 2022

Low ceilings and reduced visibilities will continue ahead of a
line of storms that will move across the area overnight into
Tuesday morning. After the line passes, ceilings and visibilities
are expected to improve with clouds eventually decreasing across
the area. SE winds will also veer to the SW/W after the
storms/Pacific cold front moves across the area. Strong winds and
hail could be possible with some of the storms. The storms/rain is
expected to be out of the area by late Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  58  30  47 / 100  40   0   0
Hobart OK         44  58  28  47 /  90   0   0   0
Wichita Falls TX  51  62  34  50 /  90  20   0   0
Gage OK           38  55  24  47 /  90   0   0   0
Ponca City OK     50  58  27  44 /  90  60   0   0
Durant OK         54  65  42  54 /  90 100   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...25
Hazardous weather outlook, Dec 13, 12:07 AM CST, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1207 AM CST Tue Dec 13 2022

OKZ004>048-050>052-TXZ083>090-131300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 AM CST Tue Dec 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will be possible through the night. Storms
will move from west to east through the night in the form of a
squall line, entering western Oklahoma and western north Texas
around midnight, moving into central portions of Oklahoma before
daybreak, and southeast portions of Oklahoma toward and after
sunrise Tuesday. All hazards will be possible, with damaging wind
gusts of 60 to 80 mph the main concern with the most intense
portion of the squall line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Strong to severe storms will continue to move quickly east across
south central and southeast portions of Oklahoma Tuesday morning
after sunrise. Damaging wind gusts of 60 to 80 mph will be the
main concern, but all severe weather hazards will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 12, 9:05 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Norman OK
905 PM CST Mon Dec 12 2022

OKZ004-130330-
Harper OK-
905 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Harper
County through 930 PM CST...

At 902 PM CST, Doppler radar was tracking a severe and potentially
tornadic thunderstorm near Knowles, moving northeast at 45 mph. This
storm may move across across far northwest parts of Harper county
over the next 30 to 45 minutes. Although this storm will remain over
mainly rural areas of northwestern Harper County, continue to
monitor for possible warnings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9972 3683 10000 3700 10000
TIME...MOT...LOC 0302Z 227DEG 38KT 3684 10021

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Dec 12, 11:14 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Norman OK
1114 PM CST Mon Dec 12 2022

OKZ009-010-014-130545-
Woodward OK-Roger Mills OK-Ellis OK-
1114 PM CST Mon Dec 12 2022

...Strong thunderstorms will impact portions of western Ellis,
northwestern Roger Mills and southwestern Woodward Counties through
1145 PM CST...

At 1114 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Fargo to 4 miles southwest of
Arnett to 4 miles northwest of Durham. Movement was northeast at 40
mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3603 10000 3621 9994 3653 9960 3651 9925
      3588 9984 3582 10000
TIME...MOT...LOC 0514Z 214DEG 35KT 3628 9958 3607 9980 3589 9999

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Dec 13, 12:07 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
1207 AM CST Tue Dec 13 2022

OKZ009-014-021-033-034-130630-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-Ellis OK-
1207 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of southeastern Ellis,
Roger Mills, northwestern Harmon, northwestern Greer and western
Beckham Counties through 1230 AM CST...

At 1207 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Roll to 3 miles south of Texola to 7 miles
southwest of Dodson. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sayre, Cheyenne, Erick, Reydon, Sweetwater, Strong City, Texola,
Delhi, Vinson, Crawford, Roll, Durham, Madge, Berlin and Dempsey.

This includes Interstate 40 between mile markers 0 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3587 10000 3614 9940 3563 9951 3493 9977
      3476 10000
TIME...MOT...LOC 0607Z 226DEG 49KT 3578 9975 3517 9997 3472 10014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 2 hail, 1 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Tornado, Beckham

When
December 13, 12:13 AM CST
Where
Beckham County, 4.24 mi SSW of Erick
Rating
EFU
Path length
0.2 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
35.158, -99.910

Storm chasers observed a brief QLCS tornado approaching State Highway 30 to the south-southwest of Erick. No damage was reported.

Thunderstorm Wind, Custer

When
December 13, 1:10 AM CST
Where
Custer County, 4.36 mi SW of Butler
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.600, -99.250

Hail, Cotton

When
December 13, 4:10 AM CST
Where
Cotton County, 8.12 mi SSE of Hulen
Measured
1 in hail
Reported by
Social Media
Coordinates
34.390, -98.170

Flood, Comanche

When
December 13, 4:15 AM CST to 7:15 AM CST
Where
Comanche County, 1.83 mi WSW of Lawton to 4.86 mi ESE of Lawton
Cause
Heavy Rain
Reported by
Public
Coordinates
34.605, -98.422

Car stranded in flood water.

Tornado, Stephens

When
December 13, 4:24 AM CST to 4:26 AM CST
Where
Stephens County, 1.75 mi NNW of Duncan to 1.79 mi NNW of Duncan
Rating
EF1
Path length
0.32 mi
Path width
50 yd
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.523, -97.973

A large tree was uprooted and a power pole snapped as a tornado touched down in the northwest part of Duncan. At the same time, the rear-flank downdraft from the storm was producing damage across southwest and central portions of Duncan.

Hail, Stephens

When
December 13, 4:26 AM CST
Where
Stephens County, 3.64 mi NNW of Duncan
Measured
2 in hail
Reported by
Public
Coordinates
34.550, -97.980

Tornado, Grady

When
December 13, 4:51 AM CST to 4:52 AM CST
Where
Grady County, 1.18 mi NW of Cox City to 0.96 mi NNW of Cox City
Rating
EF2
Path length
0.6 mi
Path width
50 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.741, -97.746

A tornado touched down near Cox City and moved east-northeast. The roof and exterior second floor walls were removed from house and a barn was destroyed near Cox City Road just northwest of town.

Tornado, McClain

When
December 13, 5:27 AM CST to 5:32 AM CST
Where
McClain County, 0.7 mi S of Wayne to 3.56 mi NE of Wayne
Rating
EF2
Path length
4 mi
Path width
300 yd
Continued into
Cleveland, Ok (OUN)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
34.910, -97.318

A tornado touched down just south of the city limits of Wayne and moved north through town. Three power poles were snapped along State Highway 59 on the south side of Wayne, and produced tree and roof damage at a few locations in Wayne. As the tornado moved north of town, a house about a mile north of town had it's roof removed and exterior walls near the garage and porch were destroyed. An outbuilding was also destroyed in this area. Powerline and tree damage were observed farther north as the tornado moved north and then northeast crossing the Canadian River into Cleveland County.

Flash Flood, Cleveland

When
December 13, 5:30 AM CST to 8:30 AM CST
Where
Cleveland County, 0.59 mi SSW of Norman to 1.7 mi S of Norman
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.212, -97.442

Car stalled on Jenkins street.

Tornado, Cleveland

When
December 13, 5:32 AM CST to 5:33 AM CST
Where
Cleveland County, 4.72 mi SE of Lexington to 4.82 mi SE of Lexington
Rating
EF1
Path length
0.9 mi
Path width
100 yd
Property damage
$5,000
Reported by
Public
Coordinates
34.961, -97.282

This tornado crossed the Canadian River from McClain County into Cleveland County. In Cleveland County, it uprooted a tree, and damaged an abandoned home and windmill before dissipating.

Tornado, Pottawatomie

When
December 13, 5:46 AM CST to 5:47 AM CST
Where
Pottawatomie County, 5.1 mi WSW of Wanette to 4.66 mi WSW of Wanette
Rating
EF0
Path length
0.6 mi
Path width
30 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.938, -97.116

A trailer was damaged in far southern Pottawatomie County to the west-southwest of Wanette.

Tornado, Garvin

When
December 13, 5:55 AM CST to 6:00 AM CST
Where
Garvin County, 0.57 mi E of Hennepin to 4.66 mi NE of Hennepin
Rating
EF1
Path length
4.2 mi
Path width
100 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.511, -97.340

Trees were damaged and the roof was removed from a communications building along State Highway 7 just northeast of Hennepin. The tornado likely moved northeast into unpopulated areas near Wildhorse Creek and Sandy Creek before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068172, 1068635, 1068636, 1068638, 1068185, 1068639, 1068186, 1068187, 1068994, 1068188, 1068190, 1068193.